Benicar Enteropathy Suspected of Causing Colon Perforation: Case Study
A published case study suggests that side effects of Benicar may ultimately lead to intestinal perforation or cardiac arrest for individuals suffering chronic diarrhea and sprue-like enteropathy, which has recently been associated with the popular hypertension drug.
Benicar (olmesartan medoxomil – hydrochlorothiazide) is a widely used blood pressure medication, which is part of a family of medications that also includes Benicar HCT, Azor and Tribenzor.
Although the drug has been on the market for more than a decade, information has surfaced in recent years linking Benicar and enteropathy problems, where users may experience chronic diarrhea, weight loss and other gastrointestinal issues that surface years after they begin using the medication.
Known as sprue-like enteropathy, many doctors have not recognized the connection between the medication and the symptoms until recently, following FDA warnings last year and an increasing number of Benicar lawsuits being pursued on behalf of individuals nationwide.
In a recent article published by Case Reports in Gastrointestinal Medicine (PDF), doctors from the Conemaugh Memorial Medical Center in Johnstown, Pennsylvania provided details about issues experienced by a 52 year-old woman who was suffering from severe Benicar enteropathy that may have ultimately led to a colon perforation and cardiac arrest.
Cause of Gastrointestinal Problems
According to the case report, the patient presented with complaints of severe abdominal pain and nausea after using Benicar. Once she got to the emergency room, she suffered a cardiac arrest and was successfully resuscitated.
Upon further examination, doctors discovered that she had a colon perforation, which the report now suggests may have been caused by the gastrointestinal side effects of Benicar.
The case study indicates that interviews by medical professionals revealed that the patient had been suffering from chronic diarrhea, recurring abdominal pain, bloating, nausea and other symptoms consistent with the enteropathy for some time. The patient had lost 45 pounds over the prior six months, and doctors were unaware that Benicar may be causing the issues.
As has been common among patients who experienced Benicar enteropathy prior to the recent warnings, doctors explored a number of other causes for her symptoms while she continued to use the drug, including Celiac disease, parasites and infections.
Doctors eventually decided to remove her from Benicar and she showed immediate signs of improvement after just one month. Five months later she remained asymptomatic, with no gastrointestinal problems after stopping Benicar use, the doctors report.
“To our knowledge, our patient is the first to present with colon perforation possibly due to the severity of the enteropathy,” the doctors reported. “Since this condition is serious and likely to be underreported, different approaches are warranted to alert the clinical community of this problem.”
Benicar Enteropathy Risk
The first reports suggesting a link between Benicar and enteropathy symptoms was published in July 2012, when independent researchers from the Mayo Clinic identified a number of cases involving patients with symptoms similar to Celiac disease treated at clinics nationwide.
Researchers outlined cases involving at least 22 patients from 17 different states who were treated for symptoms consistent with celiac disease while taking Benicar.
While treatments for celiac disease were ineffective, the report published in the medical journal Mayo Clinic Proceedings found that once patients stopped taking Benicar, their symptoms of chronic diarrhea and intestinal problems resolved. However, the study was not widely reported, and many primary care physicians remained unaware of the potential risk associated with Benicar.
In July 2013, the FDA issued a drug safety communication on the issue, providing widespread information to the medical community for the first time about the risk of sprue-like enteropathy from Benicar.
The federal drug regulators indicated that they found “clear evidence” of a cause and effect relationship between the drug and the gastrointestinal problems, with issues often stopping when the medication was no longer used and resuming if the treatment restarts.
Long-Term Damage from Benicar Side Effects
While the symptoms of chronic diarrhea typically resolve, users may be left with long-term damage, including villous atrophy from Benicar. This may result in deterioration or decay of the villa in the intestinal tract, preventing the absorption of nutrients and reduce digestive capabilities. Left untreated, villous atrophy may result in dehydration, malnutrition, a weakened ability to fight off other illness and electrolyte problems.
The recently published case report is not the first time doctors have raised concerns about Benicar causing gastrointestinal perforations. Last year, MedFacts.com conducted an analysis of Benicar perforation reports and estimated that 0.1%, or roughly one out of every 1,000 Benicar users, could suffer intestinal perforation as a side effect of the drug.
The rate of Benicar patients reporting intestinal perforation was five times higher than the 0.02% of medication-using patients that usually complain of intestinal perforation.
As more users learn that enteropathy problems experienced for years may be caused by their blood pressure medication, a growing number of Benicar injury lawyers are filing complaints in courts throughout the United States. The lawsuits allege that the drug makers knew or should have known about this potential risk associated with their blockbuster medication, and withheld information from consumers and the medical community for decades.
"*" indicates required fields
More Top Stories
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.
A South Dakota man has filed one of the first gastroparesis lawsuits against Ozempic manufacturers, alleging that users have not been adequately warned about the risk of severe vomiting and long-term stomach side effects.
The U.S. Navy has received more than 129,000 Camp Lejeune water contamination claims, according to court records.